Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Grand Junction, CO

August 8, 2001San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 8, 2001, 4:25 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2001, 4:25 PM MDT (22:25 UTC)
Expired
Aug 8, 2001, 7:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 127 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 082225
FFWGJT
FFWGJT
COC113-090115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 PM MDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 700 PM MDT

* AT 425 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN FROM PLACERVILLE TO TELLURIDE. THE AREA OF HEAVY RAIN
  IS MOVING SLOWLY SOUTHWEST.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS WILL ALSO 
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN...ESPECIALLY ALONG 
HIGHWAY 145.

THE SAN MIGUEL COUNTY SHERIFF REPORTS THAT VEHICLES ARE TRAPPED IN 
MUD AND ROCK SLIDES ALONG HIGHWAY 145 BETWEEN MILE MARKER 75 AND 80.
MOTORISTS SHOULD AVOID TRAVELING THROUGH THIS AREA THIS EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3791 10808 3779 10785 3793 10782 3815 10803
3 follow-up statements
715 
RWUS32 KGJT 082332
FFSGJT
COC113-090100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
535 PM MDT WED AUG 8 2001

...FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN SAN MIGUEL COUNTY
UNTIL 700 PM MDT...

AT 530 PM MDT HEAVY RAIN CONTINUED ACROSS SOUTHEAST SAN MIGUEL
COUNTY. LAW ENFORCEMENT HAS REPORTED THAT MUD AND ROCK SLIDES 
CONTINUE ALONG HIGHWAY 145 FROM MILE MARKER 75 TO 80. NUMEROUS 
AUTOMOBILES HAVE BEEN REPORTEDLY TRAPPED BY THE SLIDES...AND THAT 
SECTION OF ROUTE 145 HAS BEEN CLOSED.

THE SAN MIGUEL COUNTY SHERIFF HAS REQUESTED THAT FURTHER UPDATES BE 
OBTAINED FROM TELLURIDE RADIO STATION KOTO 91.7 FM. PLEASE DO NOT 
CALL THE SAN MIGUEL SHERIFF FOR UPDATES ON THIS SITUATION.

ADDITIONAL HEAVY RAIN IS POSSIBLE THROUGH 700 PM MDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BA
835 
RWUS32 KGJT 090024 CCA
FFSGJT
COC113-090100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
615 PM MDT WED AUG 8 2001

...FLASH FLOOD WARNING CONTINUES FOR SOUTHEASTERN SAN MIGUEL COUNTY
UNTIL 700 PM MDT...

AT 615 PM MDT, SHOWERS AND THUNDERSTORMS CONTINUED OVER SOUTHEAST 
SAN MIGUEL COUNTY...HOWEVER RAINFALL WAS BEGINNING TO DECREASE. 

LAW ENFORCEMENT HAS REPORTED THAT MUD AND ROCK SLIDES CONTINUE ALONG 
HIGHWAY 145 FROM MILE MARKER 75 TO 80. NUMEROUS AUTOMOBILES HAVE 
BEEN REPORTEDLY TRAPPED BY THE SLIDES...AND THAT SECTION OF ROUTE 
145 HAS BEEN CLOSED.

REPORTS HAVE ALSO BEEN RECEIVED THAT MUDSLIDES HAVE OCCURRED ON DEEP 
CREEK ROAD AND LAST DOLLAR ROAD, MAKING THEM IMPASSABLE.

THE SAN MIGUEL COUNTY SHERIFF HAS REQUESTED THAT FURTHER UPDATES BE 
OBTAINED BY LISTENING TO TELLURIDE RADIO STATION KOTO 91.7 FM. 
PLEASE DO NOT CALL THE SAN MIGUEL SHERIFF FOR UPDATES ON THIS 
SITUATION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

BA
437 
RWUS32 KGJT 090102
FFSGJT
COC113-090130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
700 PM MDT WED AUG 8 2001

...FLASH FLOOD WARNING FOR SOUTHEASTERN SAN MIGUEL COUNTY HAS 
EXPIRED...

AT 700 PM MDT, SHOWERS AND THUNDERSTORMS HAVE DECREASED OVER 
SOUTHEAST SAN MIGUEL COUNTY. DOPPLER RADAR HAS ESTIMATED THAT OVER
4 INCHES OF RAIN FELL NEAR PLACERVILLE AND SAWPIT THIS AFTERNOON.

ALTHOUGH ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THIS AREA THIS 
EVENING, THE HEAVY RAIN HAS ENDED FOR NOW.

BA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:53 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 8, 1:53 PM MDT, 2 hours 32 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT WED AUG 8 2001

FAIRLY SIGNIFICANT CLOUD COVERAGE ACROSS REGION LIMITING CONVECTIVE
DEVELOPMENT ESPECIALLY OVER THE CO/UT BORDER. SOME STORMS ARE
STARTING TO FIRE ACROSS THE COLORADO MOUNTAINS THIS AFTERNOON
AND EXPECT THIS TREND TO BECOME MORE WIDESPREAD LATER THIS
AFTERNOON. EXPECT SOME STRONG STORMS OVER THE AREA WITH LOCALLY
HEAVY RAIN AND SMALL HAIL THIS AFTERNOON AND THIS EVENING WITH SLOW
CLEARING EXPECTED BY LATE TONIGHT. RIDGE REMAINS OVER SOUTHWEST US
THROUGH FRIDAY BUT WITH A SLIGHTLY DRIER NORTHERLY FLOW WILL SEE
LESS CONVECTIVE ACTIVITY EACH DAY. HOWEVER...MOISTURE LEVELS STAY
HIGH ENOUGH TO WARRANT SCT POPS ON THURSDAY...AND SCT POPS OVER
MOUNTAINS AND SOUTHERN AREAS WITH ISOLD POPS ELSEWHERE ON FRIDAY.
TEMPS LOOK GOOD. MPM

FOR THE EXTENDED (SAT-WED)...A LITTLE DRIER THIS WEEKEND AS UPPER
HIGH SETTLES OVER 4-CORNERS AREA SUN...WITH RIDGE ACROSS THE AREA
EARLY NEXT WEEK. EXPECT TO HAVE ENOUGH MOISTURE AROUND UNDER RIDGE
FOR SOME DIURNAL TSTMS EACH DAY. LATEST MRF DEVELOPS SIGNIFICANT
UPPER TROF OVER PAC NW TUE/WED IN CONTRAST TO PREVIOUS RUN...WITH UK
SIMILAR. THIS WOULD LEAD TO BETTER SW-S FLOW TOWARDS MIDWEEK...AND
MRF INDICATES ANOTHER MONSOONAL PLUME OVER THE AREA BY WED.
HOWEVER...NOT CONFIDENT ENOUGH TO MAKE ANY MAJOR CHANGES FROM THE
CURRENT BROADBRUSH FORECAST.  JAD

.GJT...NONE.

In the hours before

Special weather statement, Aug 8, 12:04 PM MDT, 4 hours 21 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1204 PM MDT WED AUG 8 2001

...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN OVER
WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND THIS EVENING...

A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
THIS EVENING. A FEW STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND
POSSIBLY SMALL HAIL.

THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE
LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR
RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO
SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY
CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO
FLOODING.

MPM/JAD
Special weather statement, Aug 8, 3:55 PM MDT, 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-090101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT WED AUG 8 2001

...SHOWERS AND THUNDERSTORMS WILL CONTINUE  TO PRODUCE LOCALLY HEAVY
RAIN OVER WESTERN COLORADO AND EASTERN UTAH THIS EVENING...

A MOIST UNSTABLE AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS TO
CONTINUE THIS EVENING. HEAVY RAIN THIS AFTERNOON CREATED LOCAL URBAN
FLOODING IN EAGLE. EARLY REPORTS OF SMALL MUDSLIDES HAVE ALSO BEEN
RECEIVED BETWEEN PLACERVILLE AND TELLURIDE.

THOSE AREAS WHICH DO RECEIVE EXCESSIVE RAINFALL COULD EXPERIENCE
LOCALIZED SMALL STREAM FLOODING AND MUDSLIDES. PEOPLE RESIDING OR
RECREATING IN THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO
SHOULD KEEP ABREAST OF THE LATEST WEATHER FORECAST. BE ESPECIALLY
CAUTIOUS IN STEEP AND NARROW RAVINES OR CANYONS THAT ARE PRONE TO
FLOODING.

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.